Wyoming, 2016

High Wind in Wyoming, July 11, 2016

July 11, 2016 · NWS CYS · 15 events in 8 counties and zones

An unseasonably potent low pressure system moved across northern Wyoming. The resultant large pressure gradient produced high winds through the favored corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An unseasonably potent low pressure system moved across northern Wyoming. The resultant large pressure gradient produced high winds through the favored corridors of southeast Wyoming. Frequent gusts of 60 to 65 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 10:16 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 11, 10:16 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1116 AM MDT MON JUL 11 2016

.SHORT TERM...(Today through Wednesday)
Issued at 240 AM MDT Mon Jul 11 2016

Windy and dry conditions still on track to affect the area through
this afternoon. Sfc analysis shows the cold front has passed
southward into Colorado with northwesterly winds gusting to 25 kts
across the plains. Upper trough is progged to lift northeastward
into Montana through the day. Llvl gradients and winds aloft will
increase later this morning. The latest 00z GFS run has backed off
slightly compared to yesterdays runs, with the 850 mb CAG-CPR
gradient reaching 51 meters. It is also concerning that the GFS
700 mb winds (50-55 kts) are a good 10 kts more than the
ECMWF/NAM/RAP. While confidence with this fcst package is not
especially high for a widespread high wind event across southeast
WY, still think the wind prone areas will get gusts of 45-50 kts
with the good mixing, and upgraded to a High Wind Warning. This
will definitely be abnormally windy July day. All models indicate
the core of strongest winds aloft stretching from northern Albany
county into the northern Panhandle during the aftn, thus decided
to issue a wind advisory for the northern Panhandle with gusts to
40 kts possible.

The other story today will be the quite critical fire weather
conditions for areas to the east of the Laramie Range. Dropped
dewpoints a bit, more in line with CONSAll/CONSShort. Could even
see them fall a bit more by late aftn with the good mixing of very
dry air aloft. Our local office procedure has high end critical to
extremely critical conditions, so any ignited fires will
definitely spread fast in the cured grasses. Dry west to
northwesterly boundary layer flow will continue into Wednesday.
Could see another critical fire weather threat over southeast WY
on Tues with 25-30 kts at the top of the boundary layer and min RH
values falling to 10-15 percent yet again. Convective chances will
remain minimal through midweek.

.LONG TERM...(Wednesday night through Sunday)
Issued at 240 AM MDT Mon Jul 11 2016

Numerical models are in general agreement depicting a near zonal
flow aloft between a subtropical ridge over the southern CONUS
and active westerlies along the northern tier CONUS. Surface
pattern will be dominated by quasi-stationary trough over the
high plains. This trough will be the focus for convection as
weak disturbances ride across the region. The GFS maintains a
dry forecast Thursday through Saturday, while the ECMWF progs
light QPF from convection over the plains. Kept slight chance
PoPs based on blended MOS. Temperatures will warm a few degrees
each day, with 80s to lower 90s this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1116 AM MDT Mon Jul 11 2016

VFR will continue over all terminals through the period.  Gusty west
to northwest winds this afternoon will fall off early this evening.

&&

.FIRE WEATHER...
Issued at 240 AM MDT Mon Jul 11 2016

Despite the cooler temperatures today behind a cold front, a very
dry airmass will cause minimum afternoon humidity values to drop to
10-15 percent.  Strong winds will also develop by late this morning
with gusts to 40 to 60 mph through the afternoon. Thus, critical
to extremely critical conditions are expected for areas to the
east of the Laramie Range where fuels are supportive of rapid
fire growth.  It will be less windy on Tuesday, however very dry
conditions will still support an elevated to critical fire
weather threat.

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning from noon today to 8 PM MDT this evening for
     WYZ301-310.

     High Wind Warning from 9 AM this morning to 6 PM MDT this
     evening for WYZ105>107-110-115>117.

NE...Red Flag Warning from noon today to 8 PM MDT this evening for
     NEZ311>313.

     Wind Advisory from 9 AM this morning to 6 PM MDT this evening
     for NEZ002-003-019-095-096.

&&

SHORT TERM...ZF
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 11, 3:15 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
415 AM MDT MON JUL 11 2016

WYZ101>119-121015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
415 AM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL DEVELOP THIS MORNING. A HIGH WIND
WARNING IS IN EFFECT FROM 9 AM TO 6 PM FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WYOMING INCLUDING LARAMIE...BORDEAUX AND
ARLINGTON. GUSTS TO 60 MPH ARE LIKELY. IT WILL BE DRY WITH LOW
AFTERNOON HUMIDITIES. RED FLAG WARNINGS ARE IN EFFECT FOR AREAS
EAST OF THE LARAMIE RANGE FROM NOON TO 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM...BREEZY AND DRY CONDITIONS WILL RESULT IN HIGH FIRE DANGER
FOR MUCH OF SOUTHEAST WYOMING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-121015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
415 AM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF
THE NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL DEVELOP THIS MORNING WITH GUSTS
TO 45 MPH...ESPECIALLY OVER THE NORTHERN PANHANDLE. A WIND
ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM. IT WILL BE DRY WITH LOW
AFTERNOON HUMIDITIES. RED FLAG WARNINGS ARE IN EFFECT FROM NOON
TO 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM...BREEZY AND DRY CONDITIONS WILL RESULT IN HIGH FIRE DANGER
FOR WESTERN PORTIONS OF THE NEBRASKA PANHANDLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Shirley Basin

When
July 11, 11:55 AM MST to 12:00 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Shirley Rim measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
July 11, 12:00 PM MST to 2:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 11/1330 MST.

High Wind, South Laramie Range Foothills

When
July 11, 12:25 PM MST to 3:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 11/1235 MST.

High Wind, South Laramie Range

When
July 11, 12:30 PM MST to 12:50 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
July 11, 1:00 PM MST to 2:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 11/1400 MST.

High Wind, Central Laramie County

When
July 11, 1:14 PM MST
Where
Central Laramie County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at FE Warren Air Force Base measured a peak gust of 64 mph.

High Wind, East Platte County

When
July 11, 1:15 PM MST to 1:20 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
July 11, 1:25 PM MST to 1:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured peak wind gusts of 60 mph.

High Wind, South Laramie Range

When
July 11, 1:25 PM MST to 2:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 11/1345 MST.

High Wind, South Laramie Range Foothills

When
July 11, 1:55 PM MST to 2:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Speer measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
July 11, 2:02 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured a peak gust of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
July 11, 2:25 PM MST to 3:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 11/1520 MST.

High Wind, Laramie Valley

When
July 11, 2:25 PM MST to 2:30 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
July 11, 2:30 PM MST to 2:35 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
July 11, 2:35 PM MST to 2:40 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651459, 651468, 651471, 651469, 651467, 651494, 651462, 651464, 651470, 651487, 651493, 651460, 651466, 651472, 651489.